Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The classification of two-dimensional manifolds


Authors: Edward M. Brown and Robert Messer
Journal: Trans. Amer. Math. Soc. 255 (1979), 377-402
MSC: Primary 57N05; Secondary 57M20
MathSciNet review: 542887
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Invariants are constructed to classify all noncompact 2-manifolds including those with boundary. The invariants of a 2-manifold M are the space of ends of M and the subspaces of nonplanar ends, of nonorientable ends, and of ends that are limits of compact boundary components. Also the space of ends of the boundary components together with its natural map into the ends of M and the orientation of these ends induced by orientations of neighborhoods of the orientable ends of M are used in addition to the usual compact invariants. Special properties are established for the invariants of a 2-manifold, and a 2-manifold is constructed for each set of invariants with the special properties.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N05, 57M20

Retrieve articles in all journals with MSC: 57N05, 57M20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1979-0542887-1
PII: S 0002-9947(1979)0542887-1
Article copyright: © Copyright 1979 American Mathematical Society